New York, 2009

Lightning Strike in New York, July 3, 2009

July 3, 2009 · NWS ALY · 1 event in 1 county or zone

The region was under the influence of a departing upper level low and with surface heating the atmosphere became unstable enough for thunderstorm development during the mid afternoon into the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The region was under the influence of a departing upper level low and with surface heating the atmosphere became unstable enough for thunderstorm development during the mid afternoon into the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 3, 3:04 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 3, 3:04 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
404 PM EDT FRI JUL 3 2009

.SYNOPSIS...
THE UPPER LOW THAT HAS PLAGUED THE REGION THE PAST SEVERAL DAYS
WILL LIFT AWAY FROM THE REGION TONIGHT. ANOTHER WEAK UPPER LEVEL
DISTURBANCE MAY TOUCH OFF A SHOWER OR TWO ACROSS THE HIGHER
TERRAIN FOR THE FOURTH OF JULY BUT MOST AREAS WILL REMAIN DRY.
ANOTHER DISTURBANCE MAY BRING ANOTHER SHOWER OR THUNDERSTORM TO
THE AREA ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
PER 1KM VISIBLE SATELLITE IMAGERY AND RADAR REFLECTIVITIES...SCT-
BKN CLOUD DECK WITH EMBEDDED CONVECTION TRACKING WEST TO EAST
ACROSS THE CWA. THESE CELLS ARE MOVING NEAR 20KTS WHICH CONTINUES
TO LIMIT RAINFALL AMOUNTS OVER ONE LOCATION HENCE THE FLASH FLOOD
WATCH WAS CANCELLED EARLIER THIS AFTERNOON. IN FACT...THUNDER
POTENTIAL IS RATHER LIMITED AS THERE IS EVIDENCE OF A MID LEVEL
CAP INHIBITING THE PARCELS REACHED TOWARD THE -20C LEVEL. WITH THE
LOSS OF DAYTIME HEATING AND THE UPPER LOW CONTINUING TO BECOME
FURTHER REMOVED FROM THE REGION...WE WILL DECREASE POPS THIS
EVENING AND TREND EVEN LOWER OVERNIGHT. THE EXCEPTION WILL BE THE
DACKS AND GREENS WHERE RESIDUAL UPSLOPE CONDITIONS AND RATHER
MOIST LOW LEVELS ALONG WITH NOCTURNAL COOLING OF THE COLUMN COULD
TOUCH OFF A SHOWER OR TWO. DRIER AIR IN THE MID AND UPPER LEVELS
ADVECTS INTO THE REGION OVERNIGHT WHICH SHOULD PROVIDE PTCLOUDY
CONDITIONS FOR MOST LOCATIONS OVERNIGHT. TEMPS SHOULD BOTTOM OUT
AROUND 60F FOR MANY LOCATIONS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THIS HOLIDAY WEEKEND...FOR THE MOST PART...WILL BE DRY. SOME
SUBTLE FEATURES MAY BRING A SHOWER OR TWO WHICH IS NOT BEING
HANDLED WELL IN THE NCEP MODEL SUITE. H2O VAPOR LOOP REVEALS A
WEAK SHORT WAVE JUST NORTH OF LAKE SUPERIOR THAT IS TRACKING EAST-
SOUTHEAST AND WILL BECOME ENTRAINED INTO THE NEW ENGLAND TROUGH
THROUGH SATURDAY. WITH THAT SAID...COMBINING THE TIMING WITH
DAYTIME HEATING...CAN NOT COMPLETELY RULE OUT A SHOWER FOR THE
HIGHER TERRAIN OF THE DACKS AND GREENS. THE LOCAL HIRES WRF
REFLECTIVITY ALSO SUGGESTS THIS NOTION AND WILL PLACE LOW POPS AT
THIS TIME. PERHAPS THE MOST SENSIBLE ELEMENT WILL BE THE WINDS AS
RATHER TIGHT PRESSURE GRADIENT AND MIXING LAYER HEIGHTS CLIMBING
TOWARD 5K FEET SHOULD MIX DOWN 20-25KT WINDS. FURTHERMORE...A
LITTLE FUNNELING DOWN THE MOHAWK RIVER VALLEY MAY RESULT IN
SLIGHTLY ELEVATED WIND SPEED MAGNITUDES.

TRANQUIL SATURDAY NIGHT IN STORE FOR THE REGION ALTHOUGH SOME
TIMING DIFFERENCES REMAIN WITH RESPECT TO NEXT SHORT WAVE FROM
SOUTH CENTRAL CANADA. WILL INTRODUCE SOME VALLEY FOG OVERNIGHT AS
SOUNDINGS SUGGEST WINDS DO DECOUPLE AND OUR RATHER MOIST GROUND.

SUNDAY...THE AFOREMENTIONED SHORT WAVE SEEMS TO BE HANDLED RATHER
WELL IN THE CANADIAN MODEL /ALSO GUIDANCE FROM HPC SUGGESTS THIS
AS WELL/ WHICH BRINGS A WEAK SURFACE TROUGH ACROSS THE REGION ON
SUNDAY. THIS ENHANCED SURFACE CONVERGENCE AND RELATIVELY COOL
TEMPS ALOFT COULD BRING AN ISOLATED SHOWER TO THE REGION. WILL
INCREASE POPS TO JUST ABOVE SLIGHT CHANCE AND MONITOR TRENDS THE
NEXT COUPLE OF MODEL RUNS. BY SUNDAY NIGHT...WEAK SHORT WAVE RIDGE
AND RATHER FLAT SURFACE PRESSURE FIELDS SHOULD KEEP THE WEATHER
TRANQUIL SUNDAY NIGHT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
UNSETTLED WEATHER EXPECT TO CONTINUE FOR THE EXTENDED PERIOD. MONDAY
WILL BE AFFECTED BY LOW PRESSURE PRODUCING RAIN SHOWERS...FOLLOWED
BY A SHORTWAVE PRODUCING RAIN SHOWERS WITH A SLGT CHC OF TS ON
TUESDAY. HIGH PRESSURE WILL BUILD IN TUESDAY NIGHT WITH A FEW
DISTURBANCES LEADING TO A SLGT CHC OF SHOWERS WEDNESDAY AFTERNOON.

ON THURSDAY...THE HIGH WILL MOVE SOUTH AND EAST...ALLOWING A SFC LOW
TO SKIRT TO THE NORTH OF OUR AREA.  THIS LOW WILL PRODUCE A SLGT CHC
OF RAIN SHOWERS FOR THE NORTHERN HALF TO TWO-THIRDS OF THE FA
THROUGH FRIDAY.

TEMPERATURES WILL START THE PERIOD OFF ABOUT 4-8 DEGREES BELOW
NORMAL...GRADUALLY INCREASING TO NEAR NORMAL BY FRIDAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
EXPECTING MAINLY VFR CIGS ALL THE WAY THROUGH THIS FORECAST CYCLE.
MVFR FOG POSSIBLE OVERNIGHT WITH THREAT OF SHRA IN AREA AND VERY
MOIST GROUND AND BOUNDARY LAYER AIR...ESPECIALLY GFL...UNTIL A
COLD FRONT FROM THE NORTH SLIDES ACROSS THE AIRPORTS...FINALLY
BRINGING IN SOME DRIER ATMOSPHERE... BUT ALSO SOME GUSTY WEST
WINDS. HAVE INCLUDED A WIND SHEAR GROUP FOR MARGINAL CONDITIONS
ALB FOR THEIR MORNING FLIGHT VOLUME. CLOUDS SCATTER OUT WELL ON
AMERICAS 233RD BIRTHDAY.

WINDS WILL DIMINISH AFTER SUNDOWN...AND WITH THE ABUNDANT BOUNDARY
LAYER MOISTURE FILLING IN FROM WET GROUND...VICINITY FIREWORKS WILL
ONLY ADD A HAZE DIMENSION TO PROBABLE FOG FORMATION TOWARD DAYBREAK
SUNDAY.

OUTLOOK...
SAT PM...MVFR HZ/BR LIKELY DEVELOPING.
SUN-TUE...VFR...SLGT CHC PM SPRINKLES.  PSBL EARLY AM MVFR BR.

&&

.FIRE WEATHER...
WET CONDITIONS WITH SATURATED GROUND IN MOST AREAS WILL HOLD
THROUGH TONIGHT. SOME DRYING WILL COMMENCE THIS WEEKEND.

RELATIVE HUMIDITY VALUES WILL RISE TO NEAR 100 PERCENT
TONIGHT...AND DROP TO 40 TO 65 PERCENT ON SATURDAY AND RECOVER TO
NEAR 100 PERCENT SATURDAY NIGHT.

WINDS TONIGHT WILL BE WEST AT 5 TO 10 MPH...AND WEST AT 10 TO 18 MPH
WITH GUSTS UP TO 25 MPH ON SATURDAY. WINDS ARE EXPECTED TO BECOME
LIGHT SATURDAY NIGHT AT SPEEDS LESS THAN 5 MPH.

&&

.HYDROLOGY...
NUMEROUS SHOWERS WITH WIDELY SCATTERED THUNDERSTORMS WILL LAST INTO
THE EVENING BEFORE DIMINISHING WITH LOSS OF DAYTIME HEATING AND THE
PASSAGE OF A TROUGH OF LOW PRESSURE. FLOW HAS INCREASED WHICH HAS
RESULTED IN STORMS MOVING ALONG. ALSO COVERAGE OF CONVECTIVE CELLS
WITH HEAVY DOWNPOURS EXPECTED TO BE ONLY WIDELY SCATTERED...SO FLASH
FLOODING IS NOT ANTICIPATED. THEREFORE THE FLASH FLOOD WATCH HAS
BEEN CANCELLED. STILL...SOME BRIEF HEAVY DOWNPOURS WILL OCCUR WHICH
COULD PRODUCE ISOLATED ONE HALF TO ONE INCH RAINFALL AMOUNTS WITH
POSSIBLE PONDING OF WATER IN POOR DRAINAGE LOCATIONS.

RIVERS HAVE RECEDED IN WAKE OF RAINFALL FROM WEDNESDAY AND THURSDAY.
ADDITIONAL RISES ARE UNLIKELY SINCE ANY HEAVY RAIN THROUGH THIS
EVENING WILL BE ISOLATED AND NOT GREAT ENOUGH COVERAGE TO FALL OVER
ENTIRE RIVER BASINS.

FROM LATE TONIGHT THROUGH SUNDAY ONLY ISOLATED TO SCATTERED LIGHT
SHOWERS ARE EXPECTED...WHICH WILL HAVE LITTLE IN THE WAY OF HYDRO
IMPACTS. DEEP CONVECTION CONTAINING HEAVY DOWNPOURS ARE UNLIKELY
THROUGH THE WEEKEND...AS A DRIER AND COOLER AIR MASS SETTLES IN.

ADDITIONAL RAINFALL IS EXPECTED NEXT WEEK...ALTHOUGH THE DETAILS ARE
QUITE UNCERTAIN AS TO THE TIMING...TRACK AND DURATION OF YET ANOTHER
CUT-OFF LOW THAT MAY IMPACT THE REGION.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...KGS
AVIATION...HELLER
FIRE WEATHER...BGM
HYDROLOGY...BGM/JPV

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Jul 3, 3:08 PM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
408 PM EDT FRI JUL 3 2009

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-041100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
408 PM EDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY
EVENING. THESE STORMS ARE NOT LIKELY TO BECOME SEVERE...ALTHOUGH
SOME COULD PRODUCE HALF INCH SIZE HAIL AS WELL AS BRIEF HEAVY
DOWNPOURS. INDIVIDUAL THUNDERSTORMS WILL MOVE FROM WEST TO EAST
AROUND 15 TO 20 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

In the hours before

Special weather statement, Jul 3, 2:03 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
303 PM EDT FRI JUL 3 2009

NYZ060-061-031945-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-
303 PM EDT FRI JUL 3 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL COLUMBIA COUNTY
THROUGH 345 PM EDT...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR KINDERHOOK...OR ABOUT 7 MILES WEST
OF CHATHAM...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
CHATHAM BY 325 PM EDT
AUSTERLITZ BY 345 PM EDT

KL
Special weather statement, Jul 3, 2:25 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
325 PM EDT FRI JUL 3 2009

NYZ063>065-032015-
EASTERN ULSTER NY-WESTERN DUTCHESS NY-WESTERN ULSTER NY-
325 PM EDT FRI JUL 3 2009

...A STRONG THUNDERSTORM IN CENTRAL AND EASTERN ULSTER COUNTY MOVING
INTO WESTERN DUTCHESS COUNTIES...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND A PERIOD OF HEAVY RAIN. THIS STORM WAS LOCATED NEAR
OLIVEBRIDGE...OR ABOUT 9 MILES NORTHWEST OF NEW PALTZ...AND MOVING
EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
TILLSON...HURLEY AND 6 MILES NORTH OF NEW PALTZ BY 345 PM EDT
PORT EWEN BY 355 PM EDT
STAATSBURG...HYDE PARK AND 7 MILES NORTH OF HIGHLAND BY 405 PM EDT
6 MILES NORTH OF FAIRVIEW BY 410 PM EDT

JPV
Special weather statement, Jul 3, 2:58 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
358 PM EDT FRI JUL 3 2009

NYZ065-066-032045-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
358 PM EDT FRI JUL 3 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DUTCHESS COUNTY
THROUGH 445 PM EDT...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR FISHKILL...OR ABOUT OVER BEACON...
AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
HOPEWELL JUNCTION BY 415 PM EDT.

THIS STORM WILL IMPACT PORTIONS OF INTERSTATE 84...BETWEEN FISHKILL
AND EAST FISHKILL.

IN ADDITION TO LARGE HAIL AND STRONG WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

KL
Special weather statement, Jul 3, 3:22 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
422 PM EDT FRI JUL 3 2009

NYZ039-041-050-032045-
SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-SOUTHERN FULTON NY-
422 PM EDT FRI JUL 3 2009

...A STRONG THUNDERSTORM IN SARATOGA AND FULTON COUNTIES...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR GALWAY...OR
ABOUT 8 MILES NORTHEAST OF AMSTERDAM...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
GALWAY BY 435 PM EDT
ROCK CITY FALLS...6 MILES WEST OF BALLSTON SPA...6 MILES WEST OF
MILTON AND 8 MILES NORTHWEST OF BURNT HILLS BY 445 PM EDT

IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

KGS
Special weather statement, Jul 3, 3:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EDT FRI JUL 3 2009

NYZ059>061-064-065-032115-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
EASTERN ULSTER NY-WESTERN DUTCHESS NY-
432 PM EDT FRI JUL 3 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWEST COLUMBIA...EXTREME
SOUTHEAST GREENE...EXTREME NORTHEAST ULSTER AND NORTHWEST DUTCHESS
COUNTIES THROUGH 515 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR SAUGERTIES...OR ABOUT OVER
SAUGERTIES...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
CLERMONT BY 500 PM EDT

KL
Special weather statement, Jul 3, 3:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
445 PM EDT FRI JUL 3 2009

NYZ052-053-059-060-032130-
WESTERN COLUMBIA NY-EASTERN GREENE NY-WESTERN RENSSELAER NY-
EASTERN ALBANY NY-
445 PM EDT FRI JUL 3 2009

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST
ALBANY...NORTHWEST COLUMBIA...EXTREME NORTHEAST GREENE AND SOUTHWEST
RENSSELAER COUNTIES THROUGH 530 PM EDT...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH
HAIL...AND HEAVY RAIN.  THESE STORMS WERE LOCATED NEAR RAVENA...OR
ABOUT 9 MILES SOUTH OF DELMAR...AND MOVING EAST SOUTHEAST AT 15 MPH.

THE THUNDERSTORMS WILL BE NEAR...
NEW BALTIMORE BY 450 PM EDT
CASTLETON-ON-HUDSON BY 455 PM EDT
VALATIE BY 515 PM EDT

IN ADDITION TO HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

KL

The radar

The Albany radar (KENX), 97 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ulster

When
July 3, 4:00 PM EST
Where
Ulster County, Highland
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.720, -73.980

A man was in the backyard of his home wrapping up an extension cord when lightning either struck the ground near him or the cord.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Ulster2009-07-0335MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172700.